Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 27, 2024, 5:04 PM CDT for Grant County, Wisconsin. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2024, 5:04 PM CDT (22:04 UTC)
- Expired
- Apr 27, 2024, 5:30 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 5:14 PM CDT | HAIL 0.5 | 1 N Kieler, WI | Report from mPING: Half-inch (0.50 in.). |
| Apr 27, 5:20 PM CDT | HAIL 0.88 | 1 Ne Kieler, WI | |
| Apr 27, 5:21 PM CDT | HAIL 0.7 | Kieler, WI | Pea to dime size hail reported in Kieler. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
967
WUUS53 KARX 272204
SVRARX
WIC043-272230-
/O.NEW.KARX.SV.W.0003.240427T2204Z-240427T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
504 PM CDT Sat Apr 27 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in southwestern Wisconsin...
* Until 530 PM CDT.
* At 504 PM CDT, a severe thunderstorm was located over Dickeyville,
or 8 miles northeast of Dubuque, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Dickeyville around 510 PM CDT.
Cuba City around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Kieler,
Lock And Dam 11, Sandy Hook, Louisburg, Platteville Airport,
Sinsinawa, and Big Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
4260 9069 4263 9070 4264 9073 4273 9043
4251 9042 4251 9064
TIME...MOT...LOC 2204Z 246DEG 26KT 4259 9060
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Naylor3 follow-up statements
242
WWUS53 KARX 272212
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
512 PM CDT Sat Apr 27 2024
WIC043-272230-
/O.CON.KARX.SV.W.0003.000000T0000Z-240427T2230Z/
Grant WI-
512 PM CDT Sat Apr 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 511 PM CDT, a severe thunderstorm was located over Dickeyville, or
9 miles south of Platteville, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Cuba City around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Kieler,
Lock And Dam 11, Sandy Hook, Louisburg, Platteville Airport,
Sinsinawa, and Big Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
4260 9069 4263 9070 4264 9073 4273 9043
4251 9042 4251 9064
TIME...MOT...LOC 2211Z 245DEG 25KT 4261 9055
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Naylor085
WWUS53 KARX 272223
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
523 PM CDT Sat Apr 27 2024
WIC043-272230-
/O.CON.KARX.SV.W.0003.000000T0000Z-240427T2230Z/
Grant WI-
523 PM CDT Sat Apr 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 522 PM CDT, a severe thunderstorm was located near Cuba City, or 7
miles south of Platteville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Louisburg, Kieler, Platteville Airport, Sinsinawa, Big Patch, and
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9060 4266 9066 4273 9043 4251 9042
4251 9059
TIME...MOT...LOC 2222Z 245DEG 20KT 4263 9048
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Naylor525
WWUS53 KARX 272230
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
530 PM CDT Sat Apr 27 2024
WIC043-272240-
/O.EXP.KARX.SV.W.0003.000000T0000Z-240427T2230Z/
Grant WI-
530 PM CDT Sat Apr 27 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small
hail is still possible with this thunderstorm.
&&
LAT...LON 4254 9060 4266 9066 4273 9043 4251 9042
4251 9059
TIME...MOT...LOC 2230Z 246DEG 26KT 4264 9045
$$
NaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:07 PM CDT, 2 hours 57 minutes earlier. Its key messages:
- Isolated severe storm chances in the 4-9 pm window today south of Highway 18 in swrn WI and Clayton/Fayette counties in IA. Large hail and damaging wind are the main threats.
- Heavy rain axis has shifted south of the area. A more widespread rain of 0.75-1.25" is expected through Monday, with most falling Sunday and Sunday evening. Storms will be around but the risk of those being severe is quite low after this evening.
- An active week is ahead with periodic rain and storm chances, with severe storm probabilities looking low at this time, but stay tuned. Later Tuesday is the next opportunity.
Area forecast discussion, Apr 27, 2:07 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 207 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Isolated severe storm chances in the 4-9 pm window today south of Highway 18 in swrn WI and Clayton/Fayette counties in IA. Large hail and damaging wind are the main threats. - Heavy rain axis has shifted south of the area. A more widespread rain of 0.75-1.25" is expected through Monday, with most falling Sunday and Sunday evening. Storms will be around but the risk of those being severe is quite low after this evening. - An active week is ahead with periodic rain and storm chances, with severe storm probabilities looking low at this time, but stay tuned. Later Tuesday is the next opportunity. && .DISCUSSION... Issued at 206 PM CDT Sat Apr 27 2024 Severe Thunderstorm Potential This Afternoon/Evening: At 1 PM, surface observations show southwesterly winds persisting area wide. The hi-res models are in very good agreement for winds to slowly begin turning to the west throughout the afternoon for much of the area except far southwest Wisconsin and parts of eastern Iowa. This will create a weak convergence zone along an axis from the Strawberry Point, Iowa area towards Lone Rock, Wisconsin. With a lack of synoptic- scale forcing due to weak shortwave ridging aloft, this will be the primary forcing mechanism for ascent. South of the aforementioned convergence axis, a reservoir of 700-1200 J/kg of mixed layer CAPE is progged to continue to increase with daytime heating. HRRR model soundings support the CAPE axis growing to 1500- 1800 J/kg in the southern parts of Clayton and Grant Counties by late afternoon. In previous forecasts and model soundings, this instability was capped by an elevated mixed layer 2-3 km off the surface, but recent HRRR soundings at Dubuque have reduced the strength of the warm nose aloft leading to less capping. Day Cloud Phase satellite imagery shows hints of this as well, with bubbly cumulus cloud tops along and south of Highway 151, and some glaciation and orphan anvils further south. The lack of a stable layer aloft could lead to airmass thunderstorms developing as daytime heating continues to fuel the environment. Thunderstorms that form before the weak convergence zone sets up would be rather pulsy in nature and may decrease the potential of an organized severe weather threat this afternoon/evening. If the cap does develop this far north this afternoon and inhibit convection until convergence is present, isolated to scattered severe storms are possible in southern Clayton and Grant Counties. The seasonably strong CAPE mentioned above combined with 35-40 knots of deep-layer shear supports supercells capable of producing large hail and damaging wind. A tornado or two cannot be ruled out with around 20 knots of 0-1 km shear present and a very brief window of helicity greater than 150 m^2/s^2 in model soundings, but generally speaking hodographs are straighter in nature for much of the event making large hail the primary threat. With the lack of strong forcing this evening, thunderstorms will succumb to a stabilizing atmosphere after sunset this evening. The forecast for tonight is much drier than previous forecasts with all of the stronger forcing remaining south of the forecast area until early tomorrow morning. Rain and Storms for Sunday into early Monday As the current four-corners deep low ejects out of the southwest and tracks northeast across the region, lift increases Sunday on a brush-by of QVector convergence /strongest northwest/ and the Highway 20 warm front trying to shift north as the surface low tracks through Minnesota. Low-level moisture advection shifts north during the morning hours and continues to supply the area abundant moisture /precipitable water values at the 95th percentile to near record by late day/. One change is the moist air stream is bifurcated, keeping the very juicy air in the northeastward stream from IL->MI /precipitable water 1.50"+/. While the surge in moisture occurs, the model consensus surface warm front remains near the WI/IL border and west into IA as the low occludes, limiting CAPES to 500J/Kg, reducing severe storm potential. This triple point will evolve northward overnight Sunday ahead of the cold front, with some surface-based instability /500 J/Kg/ dragging northeastward into WI per the latest RAP forecasts. Wind shear is still pretty impressive for this time frame with long,straight hodographs. Right now, this RAP migration of the triple point and surface instability is more of an outlier compared to the HREF CAMS. It is something to monitor Sunday night. The current SPC marginal severe storm risk appears appropriate with such reduced instability. So, waves of showers and storms continue until Monday where cold and dry air advection stabilize the atmosphere from southwest to northeast post- low. Rainfall amounts look to be in the 0.75-1.25" range from Sunday to Monday, with the 27.12Z HREF having about 20-35% chances for 1"+. Active Weather Next Week, Monitoring for Severe Storm Potential Tuesday: Increasing mid-level winds ahead of a deeper longwave trough evolving over the northcentral/northwest CONUS Tuesday will lead to the monitoring for our next chance of severe storms. An open Gulf of Mexico flow will provide a moisture tongue into IA/MN ahead of a north- south oriented cold front Tuesday afternoon. By evening, the 27.00Z Grand Ensemble mean places the cold front near I-35 with 70-80% probabilities of 40 kt 0-6km bulk wind shear. Forecast soundings from the 27.12Z GFS/NAM for 7 pm Tuesday show some moderate capping in place and the area being on the northern extent of the instability tongue. The ensemble probability of SBCAPE over 500 J/KG is only 15-20% just west of the Miss river. So, the kinematics are in place for severe storms, but instability looks to be a limiting factor at this time. The 27.00Z CSU severe probabilities from machine learning indicate as axis centered on I-35 from DSM-DLH of 5-15% late Tuesday. So, will continue to keep an eye on this potential. Mid-Late Week: Swift zonal flow continues across the CONUS with various solutions and large spread on the shortwave troughs moving through with a frontal zone and instability in the region. Forecast confidence is quite low on any details beyond Wednesday but big picture says periodic rain/storm chances and breezy at times into the weekend with near normal temperatures. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1233 PM CDT Sat Apr 27 2024 MVFR ceilings at the TAF sites to start the period. Model guidance continues to support ceilings lifting to VFR later this afternoon, before returning to MVFR late this evening. Showers and storms form across parts of northeast Iowa and southwest Wisconsin later today, slowly spreading northward overnight. Impacts at the TAF sites are not likely until Tomorrow morning. Gusty southeast winds gradually weaken from west to east this afternoon, turning to the west/northwest as the day progresses. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...KAA/Baumgardt AVIATION...KAA
Hazardous weather outlook, Apr 27, 2:51 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 251 PM CDT Sat Apr 27 2024 IAZ008>011-018-019-MNZ086>088-094>096-WIZ041>044-053-282200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau- Adams-Vernon- 251 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...and wetern into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorm chances will increase later tonight. Lightning would be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong storms are possible Sunday afternoon into the evening. Periodic storm chances continue into the work week. At this time it is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-282200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 251 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic storm chances are expected Sunday into next week. At this time the probability for organized severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ054-055-061-282200- Fayette-Clayton-Crawford-Richland-Grant- 251 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are expected to be around through about 8 or 9 pm. A few strong to severe storms are possible with large hail, damaging winds, and locally heavy rain the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong storms are possible Sunday afternoon into the evening. Periodic storm chances continue into the work week. At this time it is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... A few spotter groups could be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. db
In the hours before
Special weather statement, Apr 27, 4:31 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
431 PM CDT Sat Apr 27 2024
WIZ061-272215-
Grant WI-
431 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickeyville, or 7 miles north of Dubuque, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Dickeyville around 435 PM CDT.
Platteville around 450 PM CDT.
Other locations impacted by this storm include Kieler, Lock And Dam
11, Sandy Hook, Louisburg, Platteville Airport, Big Patch, Tennyson,
Georgetown, Cornelia, and Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
4263 9070 4264 9073 4265 9079 4280 9043
4254 9042 4251 9058 4251 9064
TIME...MOT...LOC 2129Z 246DEG 29KT 4260 9066
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
NaylorThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:31 PM CDT | Special Weather Statement | ARX | Grant | 44 min |
| Apr 27, 5:33 PM CDT | Special Weather Statement | ARX | Lafayette | 12 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.